Most cases of acute liver failure are caused by a deliberate overdose. But it can also happen by accident.
Many medicines contain paracetamol. Including a lot of cold and flu medicines that you can buy from a pharmacy. So it is possible to accidently take too much paracetamol by taking different medicines together.
Always read the label on medicines that you buy and check if they have paracetamol in them. If you are not sure ask the pharmacist. Your pharmacist can also tell you which medicines it is safe to take together.
The NHS states:
If you take more than this you should go to hospital to be checked.
If you weigh less than 8 stone (50kg) you should talk to your doctor or pharmacist about how much paracetamol is safe.
If you already have a liver condition, talk to your doctor about which pain medicines are best for you. And how much you can take.
If you think you have taken too much paracetamol, get help straight away. Do not wait to see if you get symptoms.
The symptoms of acute liver failure caused by a paracetamol overdose include:
- A yellow colour to your eyes or skin (jaundice)
- Low blood sugar
- Being irritable
- Being more clumsy or less co-ordinated than usual
- Feeling sick (nausea)
- Being sick (vomiting)
- Feeling very tired (fatigue)
- Pain in your tummy
To help doctors decide on the best treatment you should tell them:
- How much paracetamol you have taken.
- When you took the paracetamol.
- Any other medicines you have taken. Including prescription medicines, medicines from your pharmacy, recreational drugs, supplements, and any natural, herbal or alternative medicines.
If you can, take the packets of all the medicines you have taken to the hospital with you. Or you could take a picture of all the labels on your phone. This will help the doctors to work out the best treatment for you.
Doctors might also do a blood test to see how your liver is doing and how much paracetamol is in your blood.
If you need treatment you will be given a drug called acetylcysteine. You might also hear the name Parvolex. This will be given to you as a drip. It will take about 24 hours to have the full dose.
You might also be given activated charcoal. This can help to stop the paracetamol from getting to your blood and other parts of your body.
With medical help most people will get better after a paracetamol overdose. The sooner you start treatment, the less chance there is of any lasting damage to your liver.
If you are already very poorly when you get help you might need more intense treatments. Liver failure can have an impact on your whole body. So you might need to go to an intensive care unit.
Some people will develop a condition called cirrhosis. You can find out more about the stages of cirrhosis and its treatment on this page.
In very rare cases, where there is a lot of long-lasting damage to your liver, you could need a liver transplant. You can find out more about liver transplants here.
While you are in hospital you might be asked to talk to a member of the mental health team. In some places this will happen even if the overdose was accidental, as part of the routine checks. If you think you need some help with your mental health ask the mental health team what is available in your area. And how best to access it.
Most people will make a full recovery from acute liver failure caused by a paracetamol overdose. But it can still be worrying to know that your liver was so poorly.
Your liver has an amazing ability to repair itself. But this can take time. You might feel very tired for a few weeks or months. This is normal, but it can make it hard to do all your usual activities for a while.
Support for you
If you are struggling with your mental health you can talk to the Samaritans by calling 116 123.
The helpline is free and open all day every day. You can get in touch about anything that’s troubling you, no matter how large or small the issue feels. You can also find other ways to contact them on their website here.
We have more information on looking after your mental health and other organisations offering support here.
The British Liver Trust is here for anyone who has a liver condition. We can also support families and loved ones. You can find out more on this page. You can also call our helpline on 0800 652 7330 and speak to one of our specialist liver nurses.
Tell us what you think
Review date: 15/06/2026